MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number PC-7-20-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The coil has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of coil non-detachment the patient was undergoing coiling treatment for a small unruptured saccular aneurysm located in right internal carotid artery posterior communicating artery aneurysm.The vessel was moderately tortuous.Reported device and any accessory devices were prepared as indicated in the ifu.It was reported that during the procedure, the coil was unable to detach using two instant detachers.Three detachment attempts were made using each detacher.The detachers were heard to be clicking, but were not functioning.Manual detachment was attempted once.The coil was not implanted.The remainder of the procedure was completed with additional coils without further issues.No patient injury was reported.
 
Additional Manufacturer Narrative
The axium coil (model: pc-7-20-3d lot: a369551) was returned for analysis within a shipping box, within two resealable biohazard pouches; without a dispenser coil and within an introducer sheath.There was no microcatheter, or accessories returned with the device.The two instant detachers involved with the event was also returned for analysis.The actuator interface was loosely attached to the coupler tube and retained by the release wire.This is indicative of a mechanical detachment was attempted using an instant detacher.No damages or irregularity was observed with the positive load indicator, coupler tube, break indicator, and crimps.There are no indications of any manual detachment attempts at these locations.Bends were found on the axium pushwire within the introducer sheath at ~142.4cm, and ~172.9cm from the proximal end.The axium implant coil was found damaged within the introducer sheath.The introducer sheath was found correctly assembled on the pushwire with the wavelock positioned on the proximal end.No damages and irregularities were found with the introducer sheath.The coin was found to be present and pushed up against the lumen stop; with the shield coil present and intact.The actuator interface was pulled back to attempt to move the release wire and resistance was encountered.Mechanical detachment was not attempted with an instant detacher due to the axium coil¿s damaged state.A manual detachment attempt was performed by breaking the break indicator and pulling back the release wire.The implant coil was successfully detached on the first attempt with no issue.The lumen stop and the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00280¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00460¿and found to be within specification (0.00455"+/- 0.00010").No other anomalies were observed.Based on the analysis performed, the axium coil was confirmed to have non-detachment as the pushwire was returned with the implant coil still attached.The resistance was encountered with pulling the actuator interface, however the cause could not be determined.Potential causes are damage to coupler tube or occlusion of inner diameter of the tube.In addition, the reported failu re in manual detachment could not be replicated as the implant coil was successfully detached manually with no issues.Based on the returned device, the pushwire was found bent along its length, indicative of either high tortuosity or damage during return shipping to medtronic for analysis.The implant coil was found damaged within the introducer sheath; however, the cause of the damage could not be d etermined.Possible causes for coil damage are patient vessel tortuosity and advancing device against resistance.There was no malfunction of the device or non-conformance to specification identified that led to the non-detachment.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PGLA 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8862882
Report Number2029214-2019-00816
Device Sequence Number13972786
Product Code KRD
UDI-Device Identifier00836462010864
UDI-Public00836462010864
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2019
Device Model NumberPC-7-20-3D
Device Catalogue NumberPC-7-20-3D
Device Lot NumberA369551
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer09/11/2019
Initial Report FDA Received Date08/05/2019
Supplement Report FDA Received Date10/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1